Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 6, 2012Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 6, 2012, 6:23 PM CDT for Ramsey County, Washington County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2012, 6:23 PM CDT (23:23 UTC)
Expired
Jul 6, 2012, 7:15 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2912 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WWUS83 KMPX 062323
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI JUL 6 2012

MNZ060>063-070-WIZ014-023-070015-
ANOKA-DAKOTA-HENNEPIN-POLK-RAMSEY-ST. CROIX-WASHINGTON-
623 PM CDT FRI JUL 6 2012

AT 620 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR NEW BRIGHTON. THESE STORMS WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARDEN HILLS.
  SHOREVIEW.
  VADNAIS HEIGHTS.
  GEM LAKE.
  MAHTOMEDI.
  WILLERNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4524 9271 4492 9273 4488 9339 4515 9341
TIME...MOT...LOC 2323Z 264DEG 23KT 4504 9318

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 6:23 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 6, 6:23 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI JUL 6 2012

.UPDATED FOR 00Z AVIATION DISCUSSION...

&&

.DISCUSSION...
/ISSUED AT 305 PM CDT FRI JUL 6 2012/
THE HEAT CONTINUES THIS AFTERNOON WITH MANY AREAS OF SOUTH
CENTRAL MN...THE TWIN CITIES AND ADJOINING AREAS OF WEST CENTRAL
WI SEEING TEMPERATURES NEAR 100 DEGREES. IN FACT...KMSP HAS
REACHED 100 DEGREES THIS AFTERNOON. FORTUNATELY...A FRONTAL
BOUNDARY ACROSS THE NORTHERN PORTIONS OF THE CWA WILL SLIDE SOUTH
TONIGHT... BRINGING THE HEAT WAVE TO AN END. WILL ALLOW THE
EXCESSIVE HEAT WARNING TO EXPIRE THIS EVENING.

THERE IS A CHANCE FOR SEVERE STORMS THROUGH THIS EVENING WITH ALL
MODES OF SEVERE WEATHER POSSIBLE. THE AREA OF GREATEST CONCERN
IS FROM THE TWIN CITIES ON NORTH AND EAST WHERE MID LEVEL
TEMPERATURES ARE NOT AS WARM AS THOSE ACROSS WEST CENTRAL AND
SOUTHWEST MN. THIS IS ALSO IN AN AREA OF FAVORABLE DIFFERENTIAL
TEMPERATURE ADVECTION...DIFFERENTIAL DIVERGENCE AND SHEAR.

THERE WILL BE SOME CLOUDINESS AND POSSIBLY A FEW SHOWERS ACROSS
WEST CENTRAL WI AND SOUTH CENTRAL MN SATURDAY MORNING....OTHERWISE
HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTHWEST WITH A
PLEASANT WEEKEND IN STORE. DRY WEATHER IS INDICATED THROUGH MUCH
OF NEXT WEEK AS THE FLOW ALOFT TURNS NORTHWEST AS THE UPPER HIGH
SHIFTS INTO THE WESTERN UNITED STATES.

THERE ARE A FEW WEAK DISTURBANCES IN THE NORTHWEST FLOW...WITH ONE
NOTABLE ONE ON SUNDAY. HOWEVER...DETERMINISTIC SOLUTIONS DIFFER ON
THE INTENSITY OF THIS FEATURE WITH THE BEST CHANCE FOR SOME LIGHT
RAIN/SPRINKLES TO OUR NORTHEAST. THEREFORE...KEPT THE FA DRY WITH
PARTLY CLOUDY CONDITIONS TO THE NORTH AND EAST OF THE TWIN CITIES.
HIGHS IN THE LOWER TO MIDDLE 80S WILL BE COMMON DURING THE WEEKEND
AND EARLY NEXT WEEK. AN EXCEPTION IS SUNDAY AHEAD OF THE UPPER
WAVE WHICH ALLOWS SOME WARMING AT H85 TO WORK IN. HAVE BUMPED UP
HIGHS INTO THE MIDDLE TO UPPER 80S AS A RESULT.

AFTER WEDNESDAY OF NEXT WEEK...THE SURFACE HIGH WILL BEGIN
SHIFTING TO THE EAST...ALLOWING A SOUTHERLY FLOW TO DEVELOP. THIS
WILL BRING HIGHS BACK INTO THE UPPER 80S FOR THE END OF THE WEEK.

&&

.AVIATION.../00Z TAF ISSUANCE/
AS OF 6 PM THIS EVENING...COLD FRONT HAS ALREADY MOVED THOUGH ALL
THE TAF SITES EXCEPT FOR KEAU. WINDS QUICKLY SHIFTED NORTHERLY
BEHIND THE FRONT...WITH AN MVFR CLOUD DECK ACROSS THE NORTH. A FEW
SHOWERS AND THUNDERSTORMS ARE TRYING TO DEVELOP ALONG THE
LINE...BUT THEY QUICKLY DISSIPATE. ANTICIPATING THAT THIS WILL BE
THE TREND FOR THE NEXT FEW HOURS...SO HAVE REMOVED ANY MENTION OF
THUNDER FROM THE TAFS EXCEPT FOR BRIEFLY AT KMSP.

KMSP...A VCTS IS POSSIBLE FOR THE NEXT HOUR OR SO AS THE BOUNDARY
PUSHES THROUGH...AND A FEW SHOWERS ARE POSSIBLE OVER THE NEXT FEW
HOURS...BUT THE PROBABILITY IS TOO LOW TO INCLUDE ANYTHING MORE
THAN VICINITY IN THE TAF. DO HAVE MVFR CEILINGS DURING THE MORNING
HOURS AT KMSP...BUT THESE SHOULD SCATTER OUT AFTER SUNRISE...WITH
VFR THROUGH THE REST OF THE PERIOD.

/OUTLOOK/
.SUNDAY...VFR WITH LOW CHANCE OF EVNG TSRA. WINDS NW AT 5-10KT.
.MONDAY...VFR. WINDS N AT 10KT.
.TUESDAY...VFR. WINDS SW AT 5KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BLUE
     EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-RAMSEY-REDWOOD-
     RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN.

WI...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX.

&&

JLT/JRB
Hazardous weather outlook, Jul 6, 12:11 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT FRI JUL 6 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1211 PM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES AND HUMIDITY LEVELS WILL LEAD TO HIGH HEAT
INDEX VALUES THIS AFTERNOON ACROSS SOUTHERN MINNESOTA AND PORTIONS
OF WEST CENTRAL WISCONSIN. PLEASE SEE LATEST EXCESSIVE HEAT
WARNING FOR MORE INFORMATION. THUNDERSTORMS ARE POSSIBLE MAINLY
LATE THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

JLT

In the hours before

Special weather statement, Jul 6, 6:23 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI JUL 6 2012

MNZ060>063-070-WIZ014-023-070015-
ANOKA-DAKOTA-HENNEPIN-POLK-RAMSEY-ST. CROIX-WASHINGTON-
623 PM CDT FRI JUL 6 2012

AT 620 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR NEW BRIGHTON. THESE STORMS WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARDEN HILLS.
  SHOREVIEW.
  VADNAIS HEIGHTS.
  GEM LAKE.
  MAHTOMEDI.
  WILLERNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4524 9271 4492 9273 4488 9339 4515 9341
TIME...MOT...LOC 2323Z 264DEG 23KT 4504 9318

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:41 PM CDTSpecial Weather StatementMPXCarver34 min
Jul 6, 6:52 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley23 min
Jul 6, 6:25 PM CDTSpecial Weather StatementMPXBarron50 min
Jul 6, 6:40 PM CDTSevere Thunderstorm WarningMPXSaint Croix65 min
Jul 6, 6:48 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk42 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.